Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Raleigh, NC

June 7, 2003Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 7, 2003, 9:20 PM EDT for Wake County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2003, 9:20 PM EDT (01:20 UTC)
Expired
Jun 7, 2003, 11:30 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 080121
FFWRAH
NCC183-080330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 PM EDT

* AT 918 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER THE WARNED AREA.

* HEAVY SHOWERS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA   
  RESULTING IN HEAVY RAINFALL AMOUNTS.

SHOWERS WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE EAST ACROSS
WAKE COUNTY INCLUDING RALEIGH THROUGH 1000 PM. ADDITIONAL 
SHOWERS WITH VERY HEAVY RAINFALL UPSTREAM IN CHATHAM AND MOORE
COUNTIES MAY MOVE INTO THE REGION BEFORE 1000 PM.

RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE ALREADY OCCURRED SINCE
600 PM. ADDITIONAL AMOUNTS OF UP TO 1.5 INCHES IN AN HOUR
ARE LIKELY. 

$$

LAT...LON 3598 7840 3560 7841 3560 7888 3598 7888

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 8:20 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 7, 8:20 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT SAT JUN 7 2003

...HEAVY RAIN THREAT SHIFTING TO THE EASTERN PIEDMONT...
AND COASTAL PLAIN...

A QUICK STATEMENT AND UPDATE HAVE BEEN SENT TO CANCEL FLOOD WATCH
FOR THE WESTERN PIEDMONT.

THETA-E RIDGE WILL CONTINUE TO SHIFT EASTWARD DURING THE EVENING
HOURS. VERY HEAVY SHOWERS NOW DEVELOPING FROM MOORE COUNTY AROUND
ROBBINS NE THROUGH SANFORD IN LEE COUNTY... RALEIGH IN WAKE
COUNTY... THROUGH NASHVILLE AND ROCKY MOUNT IN NASH COUNTY.

FFMP SHOWING RAINFALL RATES INCREASING TO OVER 2.25 INCHES/HOUR.
THE GOOD NEWS IS THAT THIS HEAVY RAIN IS DEVELOPING OVER AREAS
THAT HAVE SEEN THE LEAST STORM TOTALS FROM THIS AND THE PRIOR EVENT
OF EARLY LAST WEEK. HOWEVER... THE TRAINING OF THE CELLS FROM MOORE
COUNTY THROUGH NASH COUNTY WILL HAVE TO BE MONITORED CLOSELY.
STREET FLOODING IN THE URBAN AREAS WILL BE A GIVEN... ESPECIALLY
IN RALEIGH. WE WILL COVER THIS IN SPECIAL STATEMENTS.

THE CATEGORICAL POP WILL BE EXTENDED THROUGH THE NIGHT EAST WITH POP
DIMINISHING TO LOW CHANCE WHERE THE FLOOD WATCH HAS BEEN CANCELLED
OVER THE WESTERN PIEDMONT.

WITH THE ACTUAL DRY LINE OR WIND SHIFT LINE STILL OVER KY/TN
... MORE ACTIVE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ON SUNDAY.

.RAH...NONE.

BADGETT
Hazardous weather outlook, Jun 7, 6:38 AM EDT, 14 hours 42 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-081005-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
638 AM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

...A FLOOD WATCH FOR WESTERN NORTH CAROLINA...

PARTS OF WESTERN NORTH CAROLINA RECEIVED ONE TO ONE AND A HALF
INCHES OF RAIN OVERNIGHT. THERE IS THE POTENTIAL FOR AN ADDITIONAL
ONE TO TWO INCHES OF RAIN IN THIS AREA BEFORE SUNSET TODAY. LITTLE
TO NO THUNDERSTORM ACTIVITY IS FORECAST...HOWEVER MODERATE TO
BRIEFLY HEAVY RAINS ARE LIKELY AT LEAST THROUGH THE MORNING HOURS.
THE THREAT FOR HEAVY RAINS WILL LESSEN AND SHIFT EASTWARD DURING THE
DAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER REPORTS OF FLOODING OR
ACCURATE RAINFALL REPORTS SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Jun 7, 6:03 PM EDT, 3 hours 17 minutes before
NCZ011-027-028-042-043-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT SAT JUN 7 2003

...FAST MOVING SHOWERS ARE PRODUCING STRONG WINDS OVER THE NORTHERN
COASTAL PLAIN...

FAST MOVING SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL BE MOVING
NORTHEAST AROUND 40 MPH JUST EAST OF THE INTERSTATE 95 CORRIDOR
THROUGH AROUND 700 PM. THIS INCLUDES AREAS NORTH OF SMITHFIELD
INCLUDING WILSON... TARBORO...ROCKY MOUNT...AND SCOTLAND NECK.
THE RAIN WILL BE MOVING OUT OF THE SMITHFIELD AREA BY 620 PM...AND
OUT OF WILSON SHORTLY AFTER 630 PM.

WIND GUSTS TO 50 MPH MAY ACCOMPANY SOME OF THESE SHOWERS AND
STORMS...POSSIBLY PRODUCING SOME WIND DAMAGE. TREES...POWER LINES
AND UNSECURED OUTDOOR ITEMS FACE THE GREATEST RISK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 7, 9:03 PM EDT, 17 minutes before
NCZ010-011-026>028-040-041-074>076-083-084-080230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
903 PM EDT SAT JUN 7 2003

...A FLASH FLOOD WARNING IS IN EFFECT FOR NASH COUNTY UNTIL
1100 PM...

LINES OF SHOWERS PRODUCING VERY HEAVY DOWNPOURS WILL CONTINUE TO
STREAM NORTHEAST ACROSS CENTRAL NORTH CAROLINA THROUGH 1100 PM THIS
EVENING. THESE SHOWERS STRETCH FROM THE VIRGINIA BORDER SOUTHWEST
ACROSS ROCKY MOUNT...RALEIGH...SANFORD...AND CARTHAGE.

SEVERAL SHOWERS ARE POSSIBLE OVER A GIVEN LOCATION...WHICH MAY
PRODUCE AN INCH OF RAIN WITHIN A HALF HOURS TIME. DRIVERS SHOULD BE
ESPECIALLY CAREFUL AS THERE MAY BE MINOR FLOODING ON ROADS AND IN
LOW LYING AREAS. STANDING WATER WILL BE DIFFICULT TO SEE IN THE DARK.

MLM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:47 PM EDTFlash Flood WarningRAHNash2 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.